Alert archive / Florida / Flash Flood Warnings in 2006

Flash Flood Warning 3, NWS Miami, FL

August 31, 2006Glades County, Florida

NWS Miami, FL issued this flash flood warning at Aug 31, 2006, 1:38 PM EDT for Glades County, Florida. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2006, 1:38 PM EDT (17:38 UTC)
Expired
Aug 31, 2006, 3:45 PM EDT
In force
2 hr
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Glades County, FL

The radar

The Tampa radar (KTBW), 135 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 5.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2006-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1704 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2006-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1704 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KMFL 311742
FFWMFL
FLC043-311945-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIAMI FL
138 PM EDT THU AUG 31 2006

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GLADES COUNTY IN SOUTHERN FLORIDA

* UNTIL 345 PM EDT

* AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A BAND OF THUNDERSTORMS FROM SEBRING TO ABOUT 5 MILES WEST OF
  PALMDALE TO LABELLE MOVING EAST AT ABOUT 15 MILES AN HOUR. THIS
  BAND OF THUNDERSTORMS WILL MOVE ACROSS AREAS WHERE OVER 6 INCHES
  OF RAIN FELL WEDNESDAY FROM TROPICAL DEPRESSION ERNESTO. GLADES
  COUNTY EMERGENCY MANAGEMENT REPORTS THAT SEVERAL HOMES STILL HAVE
  WATER AND SOME STREETS ARE STILL FLOODED IN PALMDALE. RAIN RATES
  WITH THE THUNDERSTORMS NEAR 1 INCH PER HOUR WILL AGGRAVATE
  FLOODING IN PALMDALE AND SURROUNDING AREAS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PALMDALE...
  LAKEPORT AND BRIGHTON SEMINOLE RESERVATION

ADDITIONAL RAINFALL AMOUNTS OF UP TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO A SAFER LOCATION IMMEDIATELY.

LAT...LON 2702 8156 2678 8154 2679 8101 2720 8093

$$

PFOST
1 follow-up statement
000 
WGUS72 KMFL 311824
FFSMFL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
222 PM EDT THU AUG 31 2006

FLC043-311945-
GLADES FL-
222 PM EDT THU AUG 31 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR
GLADES COUNTY...

AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A BAND OF STRONG THUNDERSTORMS FROM BRIGHTON TO LAKEPORT TO 
JUST WEST OF MOORE HAVEN MOVING NORTHEAST AT ABOUT 15 MPH. WHILE THE 
HEAVIEST THUNDERSTORMS WILL BE MOVING NORTHEAST AND SOUTH OF 
PALMDALE...ANY ADDITIONAL HEAVY RAINS IN THE NORTH GLADES AREA WILL 
AGGRAVATE FLOOD CONDITIONS.

RESIDENTS OF MOORE HAVEN IN PARTICULAR CAN EXPECT RAINFALL RATES 
NEAR 1.5 INCHES PER HOUR AS THUNDERSTORMS MOVE THROUGH CAUSING 
LOCALIZED FLOODING OF ROADS AND POORLY DRAINED NEIGHBORHOODS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKEPORT AND
BRIGHTON SEMINOLE RESERVATION

LAT...LON 2702 8156 2678 8154 2679 8101 2720 8093

$$

PFOST

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 9:52 AM EDT, 3 hours 46 minutes earlier.

Area forecast discussion, Aug 31, 9:52 AM EDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
952 AM EDT THU AUG 31 2006

.UPDATE...NO MAJOR CHANGES TO MORNING UPDATES AS EVERYTHING PRETTY
MUCH STATUS QUO. THE ONLY EXCEPTION IS THE MORNING CLOUDINESS
ACROSS THE NW PORTION OF THE CWA WHERE TEMPS HAVE BEEN HELD DOWN A
FEW DEGREES. SO WILL LOWER MAX TEMPS THERE A NOTCH. T.S. ERNESTO
CONTINUES TO MOVE AWAY FROM S FLA BUT TRAILING TROUGH FROM THE
SYSTEM DRAPES ACROSS S CENT FLA AND THIS AS ADVERTISED IN EARLIER
DISCUSSION WILL BE FOCUS MECHANISM FOR CONVECTION THROUGHOUT THE
DAY. THE 12Z MFL SOUNDING SHOWS ATMOSPHERE NOT QUITE AS TROPICAL
AS 12 TO 24 HOURS AGO AND HAS DESTABILIZED SUBSTANTIALLY ALTHOUGH
50H TEMP IS NOT UNUSUALLY COOL. STILL, LOOKING AT THE
DESTABILIZING FACTOR AND SUBSTANTIAL HEATING IN MORE CLOUD FREE
ZONE OVER A LARGE PART OF THE REGION WILL ONLY ENHANCE CONVECTIVE
ACTIVITY BY LATE THIS MORNING INTO THE AFTERNOON. AND AS ALREADY
INDICATED EARLIER IN ADDITION TO THE MORNING SOUNDING STEERING
FLOW REMAINS SW SO ANYTHING THAT DOES DEVELOP WILL MOVE TOWARD THE
E CST REGION. THE SW STEERING FLOW IS STRONG ENOUGH THAT SEA
BREEZE ALONG THE E CST IS NOT FORECAST SO THIS SHOULD PREVENT ANY
CONVECTION FROM BECOMING STRONG TO SEVERE SO ONLY LOCALLY HEAVY
RAINFALL IS ANTICIPATED.

&&

.PREV DISCUSSION...
DISCUSSION...

THURSDAY THROUGH FRIDAY...ERNESTO IS BACK OVER WATERS AND MOVING FARTHER
AWAY FROM SOUTH FLORIDA. THIS SHOULD MEAN BETTER WX CONDS...(WELL,
IN GENERAL IT DOES). HOWEVER..A TROUGH EXTENDING FROM THE
CIRCULATION SOUTHWESTWARD ACROSS SOUTH-CENTRAL FLORIDA AND
NORTHERN PORTION OF SOUTH FLORIDA WILL PLAY AN IMPORTANT ROLE IN
OUR WX CONDS TODAY. THIS TROUGH WILL SERVE AS THE FOCUSING
MECHANISM FOR SHWRS/TSTMS TO DEVELOP THIS AFTERNOON. A MID/UPPER
LEVEL TROUGH WILL DIG SOUTH DOWN THE MISSISSIPPI VALLEY TO CENTRAL
GULF OF MEX. THIS WILL HELP TO DESTABILIZE UPPER ATMOSPHERE
ENHANCING CONVECT.SOUTHWESTERLY STEERING FLOW WILL THEN ADVECT ANY
CONVECTIVE ACTIVITY EAST OVER ERN METRO AREAS. WILL INDICATE
LIKELY POPS THIS AFTERNOON. ALTHOUGH ERNESTO WILL PROBABLY BE
INLAND AGAIN OVER EASTERN SEABOARD BY FRIDAY...THE TROUGH
EXTENDING FROM THE CIRCULATION WILL STILL EXTEND SOUTHWARD
REMAINING CLOSE TO OUR AREA AND WITH UPPER LEVEL CONDITIONS
REMAINING VIRTUALLY UNCHANGED...WILL LOWER POPS ONLY SLIGHTLY FOR FRIDAY.

EXTENDED...ALTHOUGH ERNESTO WILL BECOME EXTRATROPICAL AND RAPIDLY MOVE
NORTHEASTWARD...A LOW LEVEL TROUGH/BOUNDARY (SUGGESTED BY GFS)
WILL LINGER ACROSS SOUTH FLORIDA AND WILL CONTINUE TO BE THE
FOCUSING MECHANISM FOR CONVECTION. THEREFORE WILL INDICATE DAILY
AFTERNOON SHWRS/TSTMS ESPECIALLY SATURDAY WITH A RETURN TO MORE
CLIMO CONDS THEREAFTER.

AVIATION...
TROPICAL STORM ERNESTO CONTINUES TO MOVE NORTHEAST JUST OFF THE EAST
FLORIDA COAST. ANY LINGERING OUTER RAINBANDS ARE NOW MAINLY OVER THE
LOCAL ATLANTIC WATERS...WITH ALL LOCAL TERMINALS UNDER VFR
CONDITIONS...ALTHOUGH THERE IS A CEILING NEAR TEN THOUSAND FEET AT
MOST TERMINALS. VFR CONDITIONS SHOULD CONTINUE THROUGH EARLY TO MID
MORNING. THEREAFTER...WITH LINGERING TROPICAL MOISTURE OVER SOUTH
FLORIDA AND SOUTHWESTERLY LOW LEVEL WINDS...THE FAVORED AREAS FOR
CONVECTION THIS AFTERNOON WILL BE THE EAST COAST OF SOUTH FLORIDA.
SO THERE WILL BE PERIODS OF IFR CONDITIONS POSSIBLE OVER THE EAST
COAST TERMINALS THIS AFTERNOON AND EVENING...ESPECIALLY PBI.

MARINE...
WL KEEP SCEC OVER NORTHERN OFFSHORE ATLANTIC WATERS THROUGH THIS
AFTERNOON AS WINDS COULD RANGE BETWEEN 15 TO 20 KTS AND SEAS UP TO
6 FEET DURING THE MORNING HOURS. REST OF THE WATERS CONDS SHOULD
REMAIN BELOW SCEC CRITERIA THROUGH THE END OF THE FORECAST PERIOD.

FIRE WEATHER...
NO CONCERNS AT THIS TIME.

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

99
Hazardous weather outlook, Aug 31, 10:09 AM EDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
1009 AM EDT THU AUG 31 2006

FLZ063-066>075-312300-
GLADES-HENDRY-PALM BEACH WESTERN-PALM BEACH EASTERN-
WESTERN COLLIER-EASTERN COLLIER-WESTERN BROWARD-
BROWARD METROPOLITAN-WESTERN DADE-DADE METROPOLITAN-
MAINLAND MONROE-
1009 AM EDT THU AUG 31 2006

...THUNDERSTORMS EXPECTED ACROSS MUCH OF MAINLAND SOUTH FLORIDA TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED THUNDERSTORMS WILL BE DEVELOPING ACROSS
MUCH OF MAINLAND SOUTH FLORIDA TODAY. THE THUNDERSTORMS WILL BE
MOST NUMEROUS OVER THE SOUTHWEST GULF COAST REGION THIS MORNING,
ACROSS THE INLAND AND LAKE OKEECHOBEE AREAS DURING THE DAY AND
FAVORING THE METRO ATLANTIC COAST DURING THE MID AND LATE
AFTERNOON INTO THE EVENING HOURS. THE PRIMARY THREAT WITH
THUNDERSTORMS TODAY WILL BE LIGHTNING STRIKES AS WELL AS LOCALIZED
FLOODING FROM HEAVY RAINFALL.

FLOODING: EXTENSIVE RAINFALL IN EXCESS OF 4 TO 6 INCHES ACROSS
NORTHERN COLLIER AND PARTS OF HENDRY AND GLADES COUNTIES HAS
ALREADY SATURATED THE GROUND IN THESE AREAS. ANY ADDITIONAL
RAINFALL FROM THUNDERSTORMS TODAY COULD CAUSE AGGRAVATED FLOODING
CONDITIONS IN THESE AREAS INCLUDING LOW LYING ROADS AND POORLY
DRAINED AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP FRIDAY AND
SATURDAY, BECOMING A LITTLE LESS NUMEROUS SUNDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED, ALTHOUGH SPOTTER REPORTS OF
LOCALIZED SEVERE WEATHER ARE SOLICITED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.MIAMIWEATHER.INFO.

In the hours before

Special weather statement, Aug 31, 12:49 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1249 PM EDT THU AUG 31 2006

AMZ610-FLZ063-066-311720-
GLADES-HENDRY-LAKE OKEECHOBEE-
1249 PM EDT THU AUG 31 2006

...MORE STRONG THUNDERSTORMS MOVING INTO GLADES AND HENDRY...

AT 1247 PM EDT...STRONG THUNDERSTORMS ARE DEVELOPING ACROSS
SOUTHWEST FLORIDA THAT WILL BE MOVING INTO GLADES AND HENDRY COUNTIES
AND TOWARD LAKE OKEECHOBEE. THESE STRONG THUNDERSTORMS WILL BE MOVING
ACROSS PARTS OF SOUTH CENTRAL FLORIDA THAT RECEIVED HEAVY RAINS ON
WEDNESDAY AS TROPICAL DEPRESSION ERNESTO MOVED THROUGH.

ADDITIONAL HEAVY RAIN ON ALREADY SATURATED GROUND COULD AGGRAVATE
FLOOD CONDITIONS, ESPECIALLY IN GLADES COUNTY. RESIDENTS OF GLADES
AND HENDRY COUNTIES SHOULD MONITOR WATER LEVELS, DRIVE WITH EXTRA
CAUTION AND BE READY TO SAFEGUARD PROPERTY AND MOVE TO HIGHER
GROUND SHOULD FLOODING BEGIN OR A WARNING ISSUED. SEVERAL HOMES IN
PALMDALE HAVE BEEN REPORTED TO HAVE WATER NEARBY OR INSIDE SO
ADDITIONAL HEAVY RAINS WILL CAUSE MORE FLOODING.

DANGEROUS LIGHTNING STRIKES AND GUSTY WINDS TO 40 MPH WILL ALSO
ACCOMPANY THESE THUNDERSTORMS AS THEY MOVE THROUGH. MOTORISTS IN
GLADES AND HENDRY COUNTIES INCLUDING LABELLE, ORTONA, MOORE HAVEN AND
PALMDALE CAN EXPECT REDUCED VISIBILITIES IN HEAVY RAIN IN SOME
PLACES.
Local storm report, Aug 31, 1:34 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
134 PM EDT THU AUG 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      PALMDALE                26.94N 81.31W
08/30/2006                   GLADES             FL   BROADCAST MEDIA

            THREE TO FIVE INCHES OF WATER ENTERED SEVERAL HOMES IN
            PALMDALE. REPORTED BY SEVERAL MEDIA OUTLETS IN FORT
            MYERS, WITH INFORMATION PROVIDED BY GLADES COUNTY
            EMERGENCY MANAGEMENT.

0600 PM     FLASH FLOOD      PALMDALE                26.94N 81.31W
08/30/2006                   GLADES             FL   EMERGENCY MNGR

            RESIDENTS HAD TO BE EVACUATED FROM SEVERAL HOMES IN THE
            PALMDALE AREA DUE TO FLOODING FROM HEAVY RAINS WHICH
            BEGAN IN THE EARLY AFTERNOON.

&&

MOLLEDA

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 2:36 PM EDTSpecial Marine WarningMFL24 min
Aug 31, 3:00 PM EDTSpecial Marine WarningMFL30 min
Aug 31, 3:28 PM EDTSpecial Marine WarningMFL32 min
Aug 31, 5:40 PM EDTFlash Flood WarningMFLGlades2 hr

Nearby

Flash Flood Warnings in Florida, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.